70 yr old male who presented with general lethargy and postural dizziness. He has a collapse the evening prior and recently had a diarrhoeal illness. His medications include warfarin, metoprolol, frusemide, allopurinol, colchicine and digoxin. Describe and interpret this ECG. LITFL Top 100 ECG
Acute digoxin poisoning manifests with vomiting, hyperkalaemia and brady-tachyarrhythmias potentially leading to death, whereas chronic digoxin toxicity is far more insidious, still with gastrointestinal symptoms but in addition bradycardia and automaticity on the ECG.
Administration of intravenous calcium has traditionally been considered a contra-indication for the treatment of hyperkalemia in the presence of digoxin toxicity. This is based on the ‘Stone Heart’ Theory: calcium may lead to an irreversible non-contractile state, due to impaired diastolic relaxation from calcium-troponin C binding
Digibind: trade name for digoxin antidote containing Digoxin-specific antibody Fab fragments; prudent to administer based on a considered risk assessment and before the life-threatening manifestations of digoxin toxicity develop
Necessary cookies are absolutely essential for the website to function properly. This category only includes cookies that ensures basic functionalities and security features of the website. These cookies do not store any personal information.
Any cookies that may not be particularly necessary for the website to function and is used specifically to collect user personal data via analytics, ads, other embedded contents are termed as non-necessary cookies. It is mandatory to procure user consent prior to running these cookies on your website.